Why reverse sedation? - page 2

I went to the ER on Monday with a dislocated patella. I was given Demerol and Versed for sedation prior to having it reduced. The ER doc successfully reduced the dislocation, and I was left for... Read More

  1. by   veetach
    I have never heard anything like this before!! I would check it out if I were you...
  2. by   Brownms46
    Quote from Jolie
    I went to the ER on Monday with a dislocated patella. I was given Demerol and Versed for sedation prior to having it reduced. The ER doc successfully reduced the dislocation, and I was left for awhile with my hubby at my bedside while the doc and nurse tended to other patients. I was on a cardio-respiratory monitor, pulse oximeter and dinamapp with stable vs. I was sitting up talking to hubby, and was dozey, but quite capable of responding to questions, requests, etc. I had no respiratory depression or other adverse reactions to the medications.

    After about a half hour, the nurse returned and stated that she had more medication for me. Almost immediately after being given the IV med, I began to feel intensely nauseated, flushed then chilled, and began shivering uncontrollably. When I asked what I had been given, she said it was Narcan. When I asked why, she said that it was necessary to reverse the sedation. In the next breath she told me that I could have Vicodin for pain if needed, and that I would have to stay for about 2 more hours as X-ray was backed up and they wouldn't release me until the post-reduction films could be read.

    Why on earth was it "necessary" to reverse the sedation? I have never abused drugs, had no adverse reactions to the sedation, was getting good pain relief, and was not going anywhere for at least 2 more hours. I guess I could understand doing it if it would hasten my DC, or if they were in desperate need of the bed for someone else, but that was not the case. I have never felt so miserably sick in my life. Fortunately, it did not last long, but it seemed so unnecessary. I asked the Ortho about it when I saw him the next day, and he couldn't offer any explanation. Next time, I'll know to ask what med the nurse is wielding prior to it being given!
    I'm going to go out on a limb here, and say that just maybe, there might have been an error made in the amount of medication you were given, and the reversal was given to cover themeselves. It's the only thing that makes sense to me, but I maybe wrong.
  3. by   mommatrauma
    Quote from kmchugh
    Based only on what you wrote, it wasn't necessary, and in fact it was probably cruel. If your patella was dislocated, then I'd guess it was still hurting some post reduction. Reverse the narcotic, reverse the pain control. Additionally, reversal can make you feel quite ill, but then you know that, don't you? And, once the narcan was given, vicoden was effectively rendered useless as well.

    Some docs and hospitals feel that reversal might alleviate them from liability if the patient has an adverse reaction (apnea, etc) post procedure, but they had waited long enough to be relatively certain that wasn't going to happen to you.

    Just my $.02.

    K McHugh, CRNA
    Vicodan would still have worked because the narcan has such a short half life that by the time Vicodan even kicked in, the narcan wouldn't have effected anything at that point
  4. by   candyndel
    No way should you have been given Narcan as part of a protocol. Actually, giving narcan after Moderate Sedation is considered an untoward event and needs to be reported to risk management, pharmacy and the Chief of Anesthesia.
    I am even surprised they used Demerol, UGH!
  5. by   Northernlights
    An additional comment to the good comments I've read: the nurse giving you the narcan should have told you what she was giving you and why prior to you receiving the medication. You should not have had to ask.
  6. by   Speculating
    Quote from Jolie
    I went to the ER on Monday with a dislocated patella. I was given Demerol and Versed for sedation prior to having it reduced. The ER doc successfully reduced the dislocation, and I was left for awhile with my hubby at my bedside while the doc and nurse tended to other patients. I was on a cardio-respiratory monitor, pulse oximeter and dinamapp with stable vs. I was sitting up talking to hubby, and was dozey, but quite capable of responding to questions, requests, etc. I had no respiratory depression or other adverse reactions to the medications.

    After about a half hour, the nurse returned and stated that she had more medication for me. Almost immediately after being given the IV med, I began to feel intensely nauseated, flushed then chilled, and began shivering uncontrollably. When I asked what I had been given, she said it was Narcan. When I asked why, she said that it was necessary to reverse the sedation. In the next breath she told me that I could have Vicodin for pain if needed, and that I would have to stay for about 2 more hours as X-ray was backed up and they wouldn't release me until the post-reduction films could be read.

    Why on earth was it "necessary" to reverse the sedation? I have never abused drugs, had no adverse reactions to the sedation, was getting good pain relief, and was not going anywhere for at least 2 more hours. I guess I could understand doing it if it would hasten my DC, or if they were in desperate need of the bed for someone else, but that was not the case. I have never felt so miserably sick in my life. Fortunately, it did not last long, but it seemed so unnecessary. I asked the Ortho about it when I saw him the next day, and he couldn't offer any explanation. Next time, I'll know to ask what med the nurse is wielding prior to it being given!
    It used to be the norm to reverse conscious sedation - used too be! It was a liability issue. I could understand if they put you into a deeper sedation, but that's not the case here. Besides it only reverses the Demerol and not the versed. I could understand giving you some romazicon because the versed was not needed afterwards. The thing that bothers me the most is that they reversed the sedation before the post reduction film. It may have been more difficult to get you comfortable again if it weren't in place. They should have told you what they were giving you before hand as you do have the right to refuse. I think a letter to the director would be appropriate, and as the nurses defense place the compliment of your over all treatment in as well. The nurse was just following orders.
  7. by   Dixielee
    I am just agreeing with the above posters. I have been an ER nurse a long time, and have been involved with "moderate sedation" numerous times, and have only had to give narcan once, and the patient has a horrible reaction to that. Our policy is to have the patient monitored of course, but the RN MUST stay at bedside until the patient is certain to be able to maintain an airway, be starting to wake up, follows simple commands, etc. ONLY then will I walk away, but even then their must be a responsible person at bedside, and continued monitoring. Even is someone wakes up fairly quickly, we keep them one hour and make sure they are taking fluids, full awake, etc. before discharge. Narcan is only used if they are unable to maintain an airway after a reasonable length of time, and certainly not if the patient is talking! You got some lousy care! I hate it when I hear stories like this, it gives us all a bad name.
  8. by   needsmore$
    I'm also in agreement with the other posters- If we use Narcan or Romazicon for reversals it sets up a whole string of reports and extra monitoring protocols. Unless there are airway or VS concerns, we just monitor until sedation wears off-

    I'd follow up too

    Good luck
    Anne

close